Heart of Stone?: calcium and digoxin toxicity

January 29, 2011, 7:04 pm

★★★★½

The Effects of Intravenous Calcium in Patients with Digoxin Toxicity. Levine M et al. J Emerg Med 2011 Jan;40:41-6.

Abstract

“Do not use calcium [to treat hyperkalemia associated with digoxin toxicity]; it may worsen ventricular arrhythmias.” Poisoning & Drug Overdose” (Olson KR ed) Lange 2007 Fifth Edition.

Such is the conventional wisdom, passed down — often unreferenced — from textbook chapter to review paper to medical resident. The fear is that in a digoxin-toxic patient, intravenous calcium will — aside from precipitating life-threatening arrhythmias — cause the dreaded “stone heart“.  The theory has a certain face validity.  Digoxin inhibits the sodium-potassium ATPase pump, increasing intracellular sodium and calcium in the myocardium.  Since calcium causes myocardial contraction, it is not illogical to believe that increased intracellular levels of the cation would produce irreversible contraction, or cardiac tetany.

But does “stone heart” actually occur in clinical situations?  This must-read study was designed to find out.  The authors reviewed charts of all adults diagnosed with digoxin toxicity at their hospital over 17.5 years.  Their main outcomes were the occurrence of clinically-significant cardiac arrhythmias within one hour of intravenous calcium administration, and the comparative mortality rates of those who received IV calcium and those who did not.  Of the 159 patients with digoxin toxicity they identified, 23 had been  treated with IV calcium.  No significant arrhythmias occurred within one hour (or even 4 hours) of a patient receiving calcium, and there was no significant difference in the mortality rates between the groups who did or did not receive calcium.  The authors conclude that in digoxin-toxic patients, calcium does not seem to cause malignant arrhythmias or increase mortality: “We question the ‘stone heart’ theory, and suggest that intravenous calcium may not be harmful in digoxin-intoxicated patients”.

The paper notes that there have been only five case reports of deaths in patients on cardiac glycosides after they had been treated with IV calcium. However, as the authors note, ” . . .none [of these case reports] provides good evidence for a cause-and-effect relationship”. Laboratory studies showing a detrimental effect of calcium in digoxin-toxic animals often used extremely large and clinically unrealistic doses of calcium.

It is important to stress that this paper does not demonstrate that calcium is actually effective in treating digoxin-induced hyperkalemia. Since digoxin poisons the mechanism that pumps sodium out of the myocardial cells and potassium into them, high potassium levels are frequently the result of shift and should normalize as the digoxin toxicity is treated and digoxin immune Fab fragments administered.  We still don’t know if calcium stabilizes the myocardium and actually prevents arrhythmias in this setting, as it does in hyperkalemia from other causes.




Comments are closed.